California, 2009

Wildfire in California, September 1 to 3, 2009

September 1 to 3, 2009 · NWS SGX · 1 event in 1 county or zone

The Pendleton Fire began at approximately 3:30 PM PDT on August 31st near Yucaipa. Evacuations were ordered for 1,100 homes and some roads were closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Pendleton Fire began at approximately 3:30 PM PDT on August 31st near Yucaipa. Evacuations were ordered for 1,100 homes and some roads were closed. One residential structure and one outbuilding were destroyed in the 860 acre fire, which was contained on September 3rd. One injury was reported. The cause of the 1.49 million dollar fire is still under investigation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 31, 7:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 7:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PDT MON AUG 31 2009

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE OVER THE SOUTHWEST WILL
CONTINUE VERY WARM WEATHER THROUGH MID WEEK...ESPECIALLY INLAND.
COOLER BY THE END OF THE WEEK AS THE HIGH WEAKENS. MID LEVEL
MOISTURE IN SOUTHEAST FLOW WILL BRING A CHANCE OF THUNDERSTORMS TO
THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS THROUGH WEDNESDAY. A
REDEVELOPING MARINE LAYER WILL CAUSE COASTAL LOW CLOUDS AND LOCALLY
DENSE FOG DURING THE NIGHTS AND MORNINGS. THE MARINE LAYER WILL ALSO
MODERATE TEMPERATURES NEAR THE COAST.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

THE IR SAT LOOP THIS EVENING SHOWS AREAS OF MID-HIGH LEVEL CLOUDS
SLOWLY THINNING OVER THE AREA. SOME OF THIS IS DEBRIS FROM STRONG
THUNDERSTORMS THAT DEVELOPED S OF THE BORDER EARLIER THIS AFTERNOON.
IT REMAINED QUITE WARM...BUT THE TRENDS WERE DOWN FOR TEMPS AND UP
FOR DEWPOINTS...WHICH IS POINTING TOWARD MORE HUMIDITY FOR THE NEXT
FEW DAYS. PRESSURE GRADIENT TRENDS WERE WEAK BUT MOSTLY ONSHORE. THE
00Z MIRAMAR SOUNDING STILL INDICATED A DEEP DRY LAYER BTWN 5K AND
15K FT. WINDS WERE NW 15 KT BELOW 7K FT AND S 5-10KT ABOVE. NO
MARINE CLOUDS WERE EVIDENT AT 03Z. AS THE HIGHER CLOUDS THIN...THE
MARINE CLOUDS WILL HAVE A CHANCE TO DEVELOP OVERNIGHT. SINCE SURFACE
OBSERVATIONS ALONG THE COAST INDICATE AN EDDY IS PRESENT...THE
CHANCE IS PRETTY GOOD FOR SOME LOWER CLOUDS AND FOG ALONG THE
COASTAL STRIP BY MORNING.

STRONG UPPER LEVEL HIGH PRESSURE WILL CONTINUE OVER THE SW. WHILE
THERE WILL BE SLIGHT COOLING...MAX TEMPS WILL BE WELL ABOVE SEASONAL
AVERAGES WITH HOT DAYS INLAND. HOWEVER...A REDEVELOPING MARINE LAYER
AND INTERMITTENT COASTAL EDDY WILL MODERATE MAX TEMPS NEAR THE
COAST. THE MARINE LAYER WILL BE FAIRLY SHALLOW WITH LOW CLOUDS AND
FOG MOSTLY CONFINED TO THE COASTAL AREAS. THERE COULD BE LOCAL DENSE
FOG ON THE HIGHER COASTAL TERRAIN. SINCE THE UPPER HIGH HAS SHIFTED
E...IT WILL ALLOW LIMITED MOISTURE TO MOVE INTO OUR AREA ON SE WINDS
ALOFT. PROVIDED THERE IS ENOUGH HEATING TOMORROW...IT APPEARS THERE
WILL BE ENOUGH INSTABILITY FOR THUNDERSTORMS TO DEVELOP. A LIMITING
FACTOR WILL BE POTENTIAL CLOUDS AND THE MODERATE SE WINDS IN THE
MID-LEVELS. ONCE THE SUB-CLOUD LAYER MOISTENS FURTHER ON TUE...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF MEASURABLE RAIN TO REACH
THE GROUND IF SOMETHING GETS GOING.

THE MOIST MID-LEVEL FLOW CONTINUES UNABATED THROUGH WED...THEN THE
UPPER-LEVEL HIGH PRESSURE RIDGE WEAKENS AND SETTLES FARTHER SOUTH AS
A LOW PRESSURE TROUGH DEVELOPS S ALONG THE W COAST. SOME RESIDUAL
MOISTURE WILL PERSIST ON THU...BUT THE TREND WILL BE FOR DRYING WITH
THE RIDGE AXIS OVERHEAD.

HURRICANE JIMENA...CURRENTLY 245 MILES S OF CABO SAN LUCAS...IS
MOVING NW AT 9 MPH. AT 8 PM PDT...IT IS A STRONG CATEGORY 4 STORM
WITH CENTRAL CORE WINDS OF 155 MPH. THIS CYCLONE IS FORECAST TO MOVE
ONSHORE OVER THE BAJA PENINSULA...AND THEN MOVE UP THROUGH THE GULF
OF CALIFORNIA AND WEAKEN THROUGH THU. AT THIS TIME IS NOT EXPECTED
TO IMPACT OUR WEATHER HERE IN SOUTHWEST CA.

FOR THE LABOR DAY WEEKEND...THE GFS AND ECMWF MODELS ARE NOT IN
COMPLETE AGREEMENT...BUT WE ARE FAVORING THE ECMWF WHICH DEVELOPS A
BROAD LOW PRESSURE TROUGH OVER THE WESTERN STATES. THIS SCENARIO
WILL BE DRY AND COOLER FOR SW CA WITH TEMPS CLOSE TO...OR SLIGHTLY
BELOW THE SEASONAL AVERAGES.

&&

.AVIATION...
010300Z...MARINE INVERSION BASE IS AVERAGING AROUND 800 FEET MSL.
MID/HIGH CLOUDS MOVING OVER THE AREA...GENERALLY ABOVE FL120...WILL
DECREASE SOMEWHAT OVERNIGHT. AREAS OF STRATUS/FOG WILL OCCUR MOSTLY
WITHIN 5-10 MILES OF THE COAST BETWEEN 05Z AND 17Z...WITH LOCAL FOG
NEAR THE BEACHES TUE AFTERNOON. CIGS WILL BE 800 FT MSL OR LESS WITH
LOCAL VIS BELOW 1 MILE. THERE IS A GREATER THAN 50 PERCENT CHANCE
THAT KSAN WILL HAVE VIS/CIGS BELOW CRITICAL MINIMUMS OF 1 MILE/400
FEET AT SOME POINT OVERNIGHT.

CU/TCU WILL OCCUR OVER THE MTNS AND SOME ADJACENT AREAS TUE
AFTERNOON...WITH BASES ABOVE FL080. ISOLATED TSTORMS WILL ALSO BE
POSSIBLE WITH TOPS TO FL400.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX.

&&

PUBLIC...JAD
AVIATION...MAXWELL
Hazardous weather outlook, Aug 31, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON AUG 31 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-011100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT

PATCHY DENSE FOG POSSIBLE IN THE COASTAL AREAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED HOT DAYS INLAND THROUGH THURSDAY.

SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. THE FLASH FLOOD
POTENTIAL INDEX IS LOW...THE RISK OF ANY FLASH FLOODING IN MINIMAL.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
September 1, 12:00 AM PST to September 3, 4:00 PM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196545.